Alert archive / Alabama / River Flood Warnings in 2019
River Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Jan 23, 2019, 8:10 AM CST for 5 counties in Alabama. It took effect at Jan 24, 2019, 8:40 AM CST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 8:10 AM CST (14:10 UTC)
- In effect from
- Jan 24, 2019, 8:40 AM CST
- Expired
- Jan 25, 2019, 3:00 PM CST
- In force
- 30 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 121.94 ft at Jan 24, 2019, 7:00 AM CST.
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:35 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 23, 6:35 AM CST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 635 AM CST Wed Jan 23 2019 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. Currently, some light showers are across the northwest half of Central Alabama thanks to some overrunning moisture. A warm front is present to the south of the area along the Gulf Coast. There is a large swath of mainly showers back to the west along the front from AR, LA, to TX. A rain shield extends far behind the front as well. Our airmass has some work to do over C AL before we can destabilize today. We have dew points in the 40s across most of the CWA except for lower 50s south of I-85. Off and on rain shower activity will continue across the NW half of the area through this morning ahead of the main line. Latest guidance shows the main activity along the front to approach the AL/MS state line toward midday (17-18z). As we head toward midday in advance of this line, our SW zones will see increasing dew points into the upper 50s to around 60 degrees and some barely negative lifted index values along the front. Also, we do see some marginal MU 0-1km cape values nearing 100j/kg. 0-6km bulk shear values ahead of the front are ~60-65kts along with low level 0-1km bulk shear values in the upper 30s. Better low level shear is closer to the coast. We may have just enough instability and forcing along the front to have a few damaging straight line winds. While I can't rule out a weak isolated tornado in this area, the better chances will be south of us. Thinking isolated straight line wind damage is the main threat. The main time frame would be from around 11 AM to 6 PM. As the front moves into the southeast part of C AL (I-85 corridor and south area), model cape drops off dramatically. A few strong winds can't be ruled out, but will still be keeping a look out along the front just the same. The north half of the CWA will mainly see just rain showers and isolated thunder. With that said, gradient winds ahead of the front will be very gusty. We will be issuing a wind advisory to start at 11z and end stair stepped from west to east as the front moves through. We could still have some gusts behind the front, but values are not expected to be as high behind the front to reach advisory criteria. As the system exits and much colder air moves in, we could see some flurries in the mix. However, the guidance does not show much moisture during the cold air arrival time frame so we are not expecting any accumulations for now. 08 .LONG TERM... Thursday through Wednesday. The cold front has pushed east of our area by early Thursday. High pressure builds in as the much colder air is advected into Central AL. We'll see some clearing skies on Thursday, so we could warm slightly during the day. A deep trough digs in through most of the CONUS Friday through the first half of next week. This will lead to overall colder than normal temps with the NAEFs, GEFS, and ENS all highlighting temps generally in the lower percentiles of climatology for this time of year. Because of this, I've continued to lean more toward raw model blends in temperatures vs. MOS blends. A few impulses move through the larger scale trough with the first being late Thursday night into early Friday morning. Guidance continues to show this as a dry cold front for our area, however forecast soundings in the north and northwestern counties show a shallow saturated layer that could dip to the -5 to -7 degree range for a few hours after midnight Thursday and before sunrise Friday. As this takes place, an upper level impulse swings through, which could provide just enough lift for a few scattered flurries. I do not think this will have any accumulations with it and won't last very long before the atmospheric column dries out. The center of the surface high pressure moves over the Gulf States Friday night into Saturday morning, leading to a mostly dry end of the work-week and start to the weekend. Our next upper level wave slides through late Saturday night into Sunday. This has trended drier and drier with each run of the models for the past 3 days, so confidence has increased that we likely won't see any precip with this weekend system. Guidance suggests another upper level shortwave swings through the Central Plains and develops a surface low on Monday, which then lifts northeastward, stretching a cold front down through the MS River Valley that would slide through Central AL by Tuesday into Wednesday. However, ensembles vary substantially on the evolution of this shortwave and any corresponding cyclogenesis, so I've capped PoPs at around 30% for Tuesday. If models continue to be in general agreement with timing of the PoPs and cold air in subsequent runs, we would begin trending up with these PoPs. 25/Owen && .AVIATION... 12Z TAF Discussion. Regional radar currently shows showers developing along the Gulf Coast inland into our western counties due to isentropic lifting along a warm front displaced to our south. Rain showers will increase throughout the day ahead of a cold front still to our west. At this time only have the mention of VCTS for KMGM/KTOI as the greatest instability resides in this area. Ceilings progressively lower as the front approaches with IFR ceilings by 01-02Z. Gusty conditions are expected for all sites today as the pressure gradient associated with the cold front tightens. Gusts up to 30kts (isolated higher gusts are possible) can be expected. Currently have the highest gusts between 16-18Z and continuing throughout the afternoon and evening. Most of the shower activity dissipates by 06-08Z. 07 && .FIRE WEATHER... Winds will remain gusty for most of today. Widespread rainfall and a few thunderstorms are possible this afternoon as the cold front moves through the area. Cold and drier air will spread into the area behind the front, but RH values remain above critical values. Overall, there are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 32 46 26 39 / 100 100 10 10 0 Anniston 62 33 47 28 40 / 100 100 10 10 0 Birmingham 61 32 47 28 40 / 100 90 0 10 0 Tuscaloosa 62 32 49 28 43 / 100 80 0 10 0 Calera 62 33 48 29 42 / 100 90 0 10 0 Auburn 63 37 49 31 45 / 90 100 10 0 0 Montgomery 66 36 51 31 47 / 100 100 10 10 0 Troy 66 37 51 32 48 / 90 100 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CST this evening for the following counties: Autauga...Bibb...Blount...Calhoun...Cherokee... Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes... Marengo...Perry...Shelby...St. Clair...Talladega. Wind Advisory until 10 PM CST this evening for the following counties: Barbour...Bullock...Chambers...Clay...Cleburne... Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell... Tallapoosa. Wind Advisory until 2 PM CST this afternoon for the following counties: Fayette...Greene...Hale...Lamar...Marion...Pickens... Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 23, 4:35 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 435 AM CST Wed Jan 23 2019 ALZ011>015-017>050-241345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 435 AM CST Wed Jan 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a marginal risk for severe weather across portions of far southwestern Central Alabama. The main threat will be isolated damaging wind, but a brief tornado cannot be ruled out. This threat will primarily be between 11 am and 6 pm. Winds become gusty across Central AL later this morning through the afternoon hours. Sustained winds of 15-25mph with gusts up to 40mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:19 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 16 hr |
| Jan 23, 8:10 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 37 hr |
| Jan 23, 8:17 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Jan 23, 10:57 AM CST | Special Weather Statement | BMX | Marengo | 48 min |
| Jan 23, 1:43 PM CST | Areal Flood Advisory | BMX | Dallas, Hale, Marengo, Perry | 3 hr |
| Jan 23, 3:46 PM CST | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jan 23, 4:33 PM CST | Areal Flood Advisory | BMX | Autauga, Chilton, Clay, Coosa, Dallas, Lowndes and 2 more | 3 hr |
| Jan 23, 4:43 PM CST | River Flood Warning | BMX | Jefferson | 11 hr |
| Jan 23, 4:48 PM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Jan 23, 5:00 PM CST | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Shelby and 1 more | 6 hr |
| Jan 23, 5:48 PM CST | Areal Flood Advisory | BMX | Clay, Coosa, Tallapoosa | 3 hr |
Nearby
River Flood Warnings in Alabama, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.